Boxed warning
Lactic acidosis. Rare but can be fatal, with a subtle onset of malaise, myalgias, breathing trouble, sleepiness, and abdominal pain. Risk rises with renal impairment, age 65 or older, iodinated contrast, surgery, hypoxic states, heavy alcohol use, hepatic impairment, and drugs such as topiramate. If suspected, stop metformin, give supportive care in hospital, and start hemodialysis promptly.
Sources: [1]
Key interactions
- Iodinated contrast
- Can acutely reduce kidney function and trigger lactic acidosis. Hold around the procedure.
- Carbonic anhydrase inhibitors (topiramate, zonisamide, acetazolamide)
- Lower bicarbonate and raise lactic acidosis risk. Monitor more often.
- Drugs that block renal metformin clearance (ranolazine, vandetanib, dolutegravir, cimetidine)
- Raise metformin exposure and lactic acidosis risk.
- Alcohol
- Strengthens metformin's effect on lactate. Avoid heavy drinking.
- Insulin or sulfonylureas
- Hypoglycemia. Lower doses of these may be needed.
- Drugs that raise glucose (for example corticosteroids, thiazides)
- Can cause loss of glycemic control.
Sources: [1][2]
Antidote or reversal
No antidote. Metformin is dialyzable, with clearance up to 170 mL/min, so hemodialysis is used for lactic acidosis and can help in overdose.
Sources: [1][2]